Israel Journal of Mathematics

, Volume 77, Issue 3, pp 265–271 | Cite as

A sharper tits alternative for 3-manifold groups

  • Walter Parry


The following theorem is proven. LetM be a closed, orientable, irreducible 3-manifold such that rankH 1(M, ℤ/pℤ)≥3 for some primep. Then either π1(M) is virtually solvable or it contains a free group of rank 2.


Adjoint Representation Solvable Group Fuchsian Group Free Abelian Group Finite Cover 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G. Baumslag and P. Shalen,Groups whose 3-generator subgroups are free, Bull. Austral. Math. Soc.40 (1989), 163–174.MATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    J.D. Dixon, M.P.F. du Sautoy, A. Mann and D. Segal,Analytic pro-p Groups, London Math. Soc. Lecture Note Series 157, Cambridge Univ. Press, 1991.Google Scholar
  3. [3]
    B. Evans and L. Moser,Solvable fundamental groups of compact 3-manifolds, Trans. Am. Math. Soc.168 (1972), 189–210.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    J. Hempel, 3-Manifolds, Ann. of Math. Studies 86, Princeton University Press, Princeton, 1976.Google Scholar
  5. [5]
    M. Lazard,Groupes Analytiques p-adiques, I.H.E.S. Publications Mathematiques No. 26, 1965.Google Scholar
  6. [6]
    A. Lubotzky,A group theoretic characterization of linear groups, J. Algebra113 (1988), 207–214.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    G. Mess,Finite covers of 3-manifolds, and a theorem of Lubotzky, preprint.Google Scholar
  8. [8]
    J. Milnor,Growth of finitely generated solvable groups, J. Diff. Geom.2 (1968), 447–449.MATHMathSciNetGoogle Scholar
  9. [9]
    P. Shalen and P. Wagreich,Growth rates,Z p-homology, and volumes of hyperbolic 3-manifolds, Trans. Am. Math. Soc.331 (1992), 895–917.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    J. Tits,Free subgroups in linear groups, J. Algebra20 (1972), 250–270.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    V. Turaev,Nilpotent homotopy types of closed 3-manifolds, inTopology, Proceedings, Leningrad 1982, Lecture Notes in Mathematics 1060, Springer-Verlag, Berlin, 1984, pp. 355–366.Google Scholar
  12. [12]
    J. Wolf,Growth of finitely generated solvable groups and curvature of Riemannian manifolds, J. Diff. Geom.2 (1968), 421–446.MATHGoogle Scholar

Copyright information

© Hebrew University 1992

Authors and Affiliations

  • Walter Parry
    • 1
  1. 1.Department of MathematicsEastern Michigan UniversityYpsilantiUSA

Personalised recommendations